Nebraska, 2003

Heavy Snow in Nebraska, February 22 to 23, 2003

February 22 to 23, 2003 · NWS GLD · 2 events in 2 counties and zones

A winter storm brought 4 to 8 inches of snow across portions of southwest Nebraska and northwest Kansas from Saturday evening through Sunday morning (2/22-2/23). In Nebraska, heaviest snow fell over Dundy and Hitchcock counties with 4 to 5 inches common.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A winter storm brought 4 to 8 inches of snow across portions of southwest Nebraska and northwest Kansas from Saturday evening through Sunday morning (2/22-2/23). In Nebraska, heaviest snow fell over Dundy and Hitchcock counties with 4 to 5 inches common. The axis of heaviest snow fell from Benkelman and Palisade, NE southeast through McDonald, KS to Grainfield and Quinter, KS. Blowing and drifting snow reduced visibility below one-half mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 22, 2:17 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 22, 2:17 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MST SAT FEB 22 2003

FORECASTS PROBLEMS WILL BE WINTER STORM WITH ATTENDANT SNOWFALL
AMOUNTS AND TEMPERATURES TONIGHT THROUGH SUNDAY AS WELL AS SMALLER
CHANCES FOR LIGHT SNOW AND COLD TEMPERATURES THROUGH MIDDLE OF NEXT
WEEK.

IR AND WATER VAPOR SATELLITE IMAGERY SHOWING A DEVELOPING LOW
PRESSURE SYSTEM OVER CENTRAL WYMOING MOVING SOUTHEAST TOWARD THE
GOODLAND FORECAST AREA. AT THE SURFACE COLD ARCTIC HIGH PRESSURE
RIDGE SLOWLY BUILDING SOUTHWARD FROM THGE DAKOTAS THROUGH NEBRASKA
AND KANSAS. ASSOCIATED COLD FRONT WAS NOW EXTENDING FROM SOUTHERN
MISSOURI INTO CENTRAL OKLAHOMA AND SOUTHWEST KANSAS. STRONG 130 KT
UPPER LEVEL JET AT 250 MB SHOWN DIVING SOUTHEAST THROUGH THE PACIFIC
NORTHWEST AIMING FOR THE CENTRAL HIGH PLAINS.

MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO UPPER LEVEL
FEATURES ACROSS THE CENTRAL AND WESTERN CONUS AND ALSO WITH THE
COLD TEMPERATURES OVER THE CENTRAL PART OF THE COUNRTY. THE ETA MODEL
WAS PERFORMING BEST AT THE SURFACE WITH POSITION AND MOVEMENT OF COLD
AIR THROUGH KANSAS. ETA WAS ALSO DOING BEST WITH COLD FRONT TO OUR
SOUTH AS WELL AS WITH MIDDLE AND UPPER LEVEL TROUGH DEVELOPMENT IN
WYOMING.

12Z MODEL RUNS IN GENERAL HAVE MOVED THE PATH OF THE DEVELOPING
SURFACE AND UPPER LOW A LITTLE FURTHER WEST. WITH EXAMINATION OF
MODEL DYNAMICS AT 850 MB THROUGH 500 MB AS WELL AS WINDS AND LOW TO
MIDDLE LEVEL MOISTURE HAVE SOLID CONFIDENCE OF A SIGNIFICANT
SNOW EVENT FOR OUR FORECAST AREA BEGINNING TONIGHT. HAVE THEREFORE
UPGRADED THE WINTER STORM WATCH TO A WINTER STORM WARNING FOR MUCH
OF THE GOODLAND FORECAST AREA ALONG AND NORTH OF A LINE FROM
FLAGLER COLORADO TO LEOTI KANSAS. SOUTH OF THIS LINE WILL GO WITH
A WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY AFTERNOON. MODEL
SNOW ACCUMULATION AMOUNTS PAINT THE HEAVIEST SNOWFALL NEAR THE
NEBRASKA AND KANSAS BORDER ZONES WITH LESSER AMOUNT FURTHER SOUTH.
OTHER ISSUE TONIGHT IS THE CONTINUED INFLUX OF VERY COLD ARCTIC
AIR. TEMPERATURES TODAY MADE IT AT GOODLAND INTO THE MIDDLE 30S BUT
MADE A STEADY FALL AROUND MIDDAY AFTER COLD FRONTAL PASSAGE. FOR
TONIGHT WILL GO WITH TEMPERATURES FALLING INTO THE LOWER TO MIDDLE
TEENS.

SUNDAY AND SUNDAY NIGHT WILL SEE THE BROAD WINTER STORM SYSTEM
NEARBY TO OUR SOUTHEAST CONTINUING TO MOVE SOUTHEAST. WITH VERY
COLD AIR ENTRENCHED AND RESIDUAL WRAP AROUND MOISTURE WILL CONTINUE
LIKELY POPS FOR LIGHT SNOW MUCH OF THE DAY SUNDAY. COULD SEE
SIGNIFICANT SNOWFALL ACCUMULATIONS BY SUNDAY NIGHT OF 5 TO 8
INCHES IN THE WINTER STORM WARNING AREA WITH LESSER AMOUNTS FURTHER
SOUTH.  EXPECT TEMPERATURES ON SUNDAY TO STAY CLOSE TO OVERNIGHT
LOWS AND WILL GO WITH HIGH TEMPERATURES ONLY IN THE TEENS.
TEMPERATURES SUNDAY NIGHT WILL FALL LIKE A ROCK INTO THE SINGLE
DIGITS MOSTLY ZERO TO 5 ABOVE.

FOR MONDAY AND MONDAY NIGHT SEE CONTINUED UNSETTLED WEATHER AS A
STRONG UPPER JET PASSES JUST TO OUR NORTH PLACING US IN THE RIGHT
REAR QUADRANT. SOUTHERN JET STREAM THEN BRINGS ACTION BRUSHING OUR
SOUTHERN ZONES. WITH WEAK DYNAMICS PASSING THROUGH IN UPPER FLOW
WILL MAINTAIN SLIGHT CHANCE TO LOW CHANCE POPS IN THE FORECAST.

FOR TUESDAY THROUGH FRIDAY SEE GRADUAL WARMUP IN TEMPERATURES
THROUGH THE WEEK WITH STILL AN UNSETTTLE WEATHER PATTERN. MODELS
PROG ANOTHER WEAKER UPPER LEVEL STORM MOVING THROUGH REGION
WEDNESDAY THROUGH THURSDAY. AT THIS TIME DOES NOT SEEM AS STRONG AS
THE STORM OF THIS PAST WEEKEND.

FOR TUESDAY THROUGH SATURDAY WILL MAINTAIN MOSTLY CLOUDY SKIES FOR
WEDNESDAY AND THURSDAY. THEN WILL CARRY CHANCE FOR SNOW ON FRIDAY
AS ANOTHER WEAK UPPER SYSTEM MOVES THROUGH OFF THE WEST COAST. WILL
ADD DAY 7 (SATURDAY) AND WILL GO WITH MOSTLY CLOUDY AND SEASONAL
TEMPERATURES IN THE 20S AT NIGHT AND 40S IN THE DAY.

.GLD...WINTER STORM WARNING FOR TONIGHT AND SUNDAY ALONG AND NORTH
OF A FLAGLER COLORADO TO LEOTI KANSAS LINE. WINTER WEATHER
ADVISORY FOR TONIGHT AND SUNDAY SOUTH OF A FLAGLER TO LEOTI KANSAS
LINE.

LAMMERS
Hazardous weather outlook, Feb 22, 10:45 AM MST, 7 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MST SAT FEB 22 2003

...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY FOR PORTIONS OF
THE TRI-STATE AREA...

...WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SUNDAY FOR PORTIONS
OF THE TRI-STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND COLD STORM SYSTEM WILL START TO MOVE THROUGH THE REGION
TONIGHT. THIS WILL SPREAD SNOW...MUCH COLDER TEMPERATURES...AND
WINDY CONDITIONS ACROSS THE REGION. AS A RESULT...A WINTER STORM
WARNING HAS BEEN ISSUED FOR PORTIONS OF NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO FOR TONIGHT. BY THE
END OF THE NIGHT...SNOWFALL ACCUMULATIONS WILL BE 2 TO 5 INCHES WITH
GUSTY NORTH TO NORTHEAST WINDS CAUSING BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STRONG WINTER STORM WILL CONTINUE THROUGH SUNDAY. AS A
RESULT...THE WINTER STORM WARNING WILL CONTINUE ON SUNDAY FOR MUCH
OF THE AREA. TOTAL SNOWFALL ACCUMULATIONS ACROSS THE AREA WILL BE 3
TO 7 INCHES WITH CONTINUED BLOWING AND DRIFTING OF THE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

MCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Dundy

When
February 22, 6:00 PM MST to February 23, 12:00 PM MST
Where
Dundy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Heavy Snow, Hitchcock

When
February 22, 6:00 PM MST to February 23, 12:00 PM MST
Where
Hitchcock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340656, 5340657.